Spontaneous rupture of the spleen. An unusual complication of anticoagulant therapy

Arch Surg. 1976 May;111(5):610. doi: 10.1001/archsurg.1976.01360230110025.

Abstract

A 44-year-old man, who had been taking warfarin sodium because of a previous myocardial infarct, suddenly developed abdominal pain and signs of peritoneal irritation, requiring exploratory laparotomy. The spleen was ruptured. There were not any systemic diseases nor antecedents of trauma that could be considered predisposing factors for the apparently spontaneous rupture of the spleen. The only abnormality recorded was an elevated prothrombin time. Thus, a coagulopathy produced by the anticoagulants appeared to be the only possible predisposing factor for his splenic rupture.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Humans
  • Male
  • Myocardial Infarction / drug therapy
  • Prothrombin Time
  • Splenic Rupture / chemically induced*
  • Warfarin / adverse effects*
  • Warfarin / therapeutic use

Substances

  • Warfarin